Thunderstorm Wind, Boone
- When
- May 12, 2:12 PM CST
- Where
- Boone County, 4.55 mi SE of Akron
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.690, -98.160
Personal weather station measured a peak wind gust of 60 mph.
There were two rounds of severe weather May 12 across Eastern Nebraska. The first occurred in the early morning in a region highlighted by a Moderate risk.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
There were two rounds of severe weather May 12 across Eastern Nebraska. The first occurred in the early morning in a region highlighted by a Moderate risk. This was mostly a wind risk with peak wind gusts measured or estimated near 75-80 mph.
The 2nd round of storms developed later in the evening and produced severe hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 12, 11:17 AM CST, 2 hours 55 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 1217 PM CDT Thu May 12 2022 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 332 AM CDT Thu May 12 2022 Fairly quiet in the forecast area as of 3 AM as earlier storms that formed on the nose of the low level jet in north- central/northeast NE have pushed into SD. Southerly flow persisted across the area, keeping temperatures in the lower to mid 70s with dewpoints ranging from the mid 60s to lower 70s. Overall, another muggy night. Otherwise, features of note included the well-advertised negatively tilted upper level trough centered over ID/UT and a surface low spinning roughly along the WY/CO/NE border. Said trough and low will push northeastward into the Dakotas today, eventually dragging a cold front from west to east across the forecast area this afternoon through the evening and overnight hours. Given the warm, moist air in place, ample instability (2500- 3500 J/kg of MLCAPE) will be present for storm development along/ahead of the front this afternoon. While the strongest deep layer shear still looks to be confined to areas behind the front, there should be enough overlap of instability and said shear for organized storms and a severe weather. Given the instability, large hail will certainly be a threat, especially as storms first go up. However, the threat should rather quickly transition to a damaging wind threat as storms congeal into a line owing to boundary-parallel deep layer shear. There may also be a window for a quick spinup tornado threat in the area as low level shear strengthens when the low level jet ramps up this evening. However, modest 0-3 km shear (largely sub-30 kts) suggests the line may become quite outflow dominant early. In fact, several CAM simulated reflectivity fields show hints of an outflow boundary racing out ahead of the line of storms by 7 or 8 PM, just as the low level jet is strengthening. While confidence is relatively high that we'll see severe weather in the forecast area this evening, a few questions do remain: 1. How far east/west is the cold front when storms go up, i.e. will we have a large hail threat? 2. How far south/east will the damaging wind threat extend into the forecast area as the storms become more outflow dominant and likely eventually elevated this evening? 3. Will the line of storms become too outflow dominant prior to the low level shear strengthening to preclude a tornado threat? Current most-likely scenario would say storms go up just west of the forecast area in central NE around 3-4 PM, congeal into a line over our northeast NE counties and somewhat quickly gust out as they push east of Highway 81. Some signs they hold together longer farther north in the area where 0-3 km shear could be a bit stronger and more perpendicular to the line. So would say the greatest risk for severe weather in the area would be north of the Platte River, though areas to the south certainly have a threat as well. Just another day with lots of small-scale details to work out. In general, the damaging wind, hail, and tornado threat should gradually decrease as we go through the evening, but storms will continue as the front progresses eastward overnight. With precipitable water values over 1.5" and warm cloud depths near 3.5 km, could see some efficient rain production through the night. In addition, latest CAMs do show some signs of periodic training of thunderstorms, especially in parts of southeast NE, with some solutions giving pockets of 1-2" of rain in these areas. That said, with moisture transport not overly strong, nor pointed directly into the boundary, and the boundary itself looking to be at least somewhat progressive, thinking any flooding threat will be on the lower side, but not zero. The front should linger in far southeast NE/far southwest IA into Friday morning though with precip generally on a dissipating trend. Expect some redevelopment of storms along the boundary by the afternoon hours, though most CAMs/short term guidance have the front well east of the area by then. That said, enough larger scale models/ensemble members keep the front farther west and in/near the area to warrant some 20 to 30 percent storm chances in far southeast NE/far southwest IA Friday afternoon. Otherwise, expect at least some relief from the heat and humidity behind the front, though still should have warmer-than-average temperatures into next week, with highs in the mid 70s to mid 80s. We'll also see more on and off shower and storm chances into at least the middle of next week a surface boundary sags south into the area Saturday and hangs around somewhere in the region for a few days. Still some model spread on exact timing of precip chances in the area, owing to timing differences in various bits of shortwave energy sliding through, as well as placement of the boundary, but there's starting to be a little better agreement on a couple time periods. First would be late Saturday afternoon into early Sunday morning. Second would be sometime Monday evening into Tuesday, though there is a little more timing disagreement in that period. Currently not expecting any severe weather in either of those time periods, as appreciable instability looks to remain south of the forecast area. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1143 AM CDT Thu May 12 2022 Deteriorating conditions expected at all TAF sites this evening. Line of strong TSRA is expected to develop over central NE sometime around 21Z this afternoon and intensify as it moves east. Severe winds will likely accompany line of storms with G50KT or greater by 02Z-03Z. Expect TSRA activity to move out of the area then around 07Z. Expect very strong non-convective LLWS threat at all terminals leading up to storm arrival. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...CA AVIATION...DEE
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 311 PM CDT Thu May 12 2022 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-131015- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 311 PM CDT Thu May 12 2022 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Friday A line of severe thunderstorms will move through northeast Nebraska this afternoon. The primary hazard will be winds to 80 mph or stronger. These damaging winds may be accompanied by hail up to the size of golfballs in the most intense storms. This evening, an additional line of strong to severe storms will move across much of eastern Nebraska and western Iowa. The strongest parts of this line of storms will be capable of producing winds to 70 mph or stronger, as well as hail up to the size of quarters. Storms should move out of the area by 2 AM Friday. .DAYS TWO THROUGH SEVEN...Friday night through Thursday Additional thunderstorms will be possible Saturday night into Sunday, though they are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
The Grand Island radar (KUEX), 154 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
43 thunderstorm wind, 9 hail, 1 funnel cloud. Local standard time, as filed.
Personal weather station measured a peak wind gust of 60 mph.
Personal weather station measured a peak wind gust of 69 mph.
Personal weather station measured a peak wind gust of 61 mph.
Public reported large trees broken and uprooted an da tipped wooden playground.
Emergency manager reported significant damage to a fertilizer plant.
Public reported shingles blown off of a roof.
Public reported 60 mph wind gusts and hail up to 1.25 inches in diameter.
Emergency manager reported a couple of small sheds destroyed and power lines down. Several grain bins were collapsed from the top and sides. Also reported roof and fence damage.
Public reported horse barn and garage destroyed.
Emergency manager reported trees down a few power poles snapped.
Public reported a funnel cloud spotted from Highway 81.
Storm chaser reported power poles down on the highway.
Norfolk ASOS measured a peak wind gust of 67 mph.
Emergency manager reported roof damage to several business and houses. Also reported many trees uprooted.
Public reported a horse barn and garage destroyed from wind gusts.
Public estimate winds at 80 mph due to a large tree falling on house.
Public reported a garage and horse barn destroyed.
Public reported several large trees downed.
Public reported trees uprooted and snapped.
Personal weather station measured a peak wind gust of 75 mph.
Received several reports of strong wind gusts of 70 to 80 mph near Hartington and other areas of southern Cedar County. Visibility was low due to blowing dust.
Public reported trees uprooted and/or snapped.
Public reported the roof blown off of a machine shed.
Public reported several large tree branches down in addition to power outages.
Emergency manager reported several structures at a dairy cow confinement facility blown to the northeast of the property.
Emergency manager reported several center pivots overturned.
Personal weather station measured a peak wind gust of 59 mph.
Personal weather station measured a peak wind gust of 65 mph.
Public estimated wind gusts near 80 mph and reported several large tree branches down.
Public reported several outbuildings blown over.
Report from mPing of trees uprooted or snapped; roof blown off.
Personal weather station measured a peak wind gust of 59 mph.
Wahoo AWOS measured a peak wind gust of 51 knots (59 mph).
Wahoo AWOS measured a peak wind gust of 59 mph.
Fire Department reported estimated wind gusts near 80 mph.
Peak wind gust of 68 mph was measured at the WFO Omaha office.
Public reported roof blown off of a machine shed.
Public reported a destroyed grain bin and damaged outbuildings.
Tekamah ASOS measured a peak wind gust of 71 mph.
Trained spotter reported 1.25 inch hail.
Public reported a wind blown out of home.
Public reported 2.5 inch hail.
Public reported via social media 1.75 inch hail.
Public reported 1 inch hail and an overturned irrigation pivot.
Public reported 1.75 inch hail.
Personal weather station measured a peak wind gust of 63 mph.
Report from amateur radio of 1 inch hail.
Public reported roof blown off of a 3 walled shed.
Public reported 1.75 inch hail.
Public reported 1 inch hail.
Personal weather station measured a peak wind gust of 58 mph.
Tekamah ASOS measured a peak wind gust of 62 mph.
Lincoln Airport ASOS measured a peak wind gust of 58 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024973, 1024974, 1024975, 1025303, 1024976, 1024977, 1024978, 1024979, 1024980, 1024981, 1024982, 1024983, 1024985, 1024986, 1024987, 1025300, 1025301, 1024988, 1024990, 1024992, 1024993, 1025302, 1024995, 1024994, 1024996, 1024997, 1024999, 1025000, 1025001, 1025002, 1025304, 1025003, 1025004, 1025305, 1025006, 1025007, 1025008, 1025009, 1025011, 1025012, and more.